Virginia, 2019

Hail in Virginia, June 16, 2019

June 16, 2019 · NWS RLX · 4 events in 1 county or zone

A cold over the Ohio River Valley invited copious amounts of moisture into the region. Coincident with afternoon heating, this led to a few severe thunderstorms in southwest Virginia, resulting in large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A cold over the Ohio River Valley invited copious amounts of moisture into the region. Coincident with afternoon heating, this led to a few severe thunderstorms in southwest Virginia, resulting in large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 16, 1:44 PM EST, 1 hour 46 minutes earlier.

Area forecast discussion, Jun 16, 1:44 PM EST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
244 PM EDT Sun Jun 16 2019

.SYNOPSIS...
Scattered thunderstorms and heavy downpours possible today.
Persistent surface boundary in vicinity next week maintaining
unsettled weather for upcoming days.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 245 PM Sunday...

The forecast will primarily be mesoscale driven both within the
near term and beyond into the new week. Multiple shortwaves
embedded within zonal flow aloft is responsible for the active
pattern that will plague the forecast for days to come. At the
time of this issuance, only one small system was moving through,
but that will change as we progress further into peak heating
hours. How unstable the atmosphere will be today will be highly
dependent on how much sun was observed within any breaks in
clouds. Visible satellite shows rapid development of cumulus in
eastern Kentucky, coincident with CAPE values of 2500-3500 J/kg
per SPC Mesoanalysis. POPs will likely need to be reevaluated
through the course of the afternoon and evening pending radar
trends, seeing as model guidance is struggling to key in on
storm placement and intensity.

A severe storm and flash flood threat is on the cards with
today's forecast. Given the Mesoanalysis CAPE readings, it
appears enough sunshine occurred this morning for the
destabilization process to proceed. The VWP shows H85 winds
still flowing at 40-50 knots, promoting the ingredients needed
for speed shear. The low level jet is also continuing to advect
in anomalously high PWATs, nearing 1.5-2 inches. This will
support flash flooding with training cells across areas that
already received rainfall this morning. Hi-res CAMs hint at
additional complexes to form this evening, continuing the severe
threat into the overnight hours. But as mentioned before,
guidance today has been sub par with initializing correctly, so
will closely monitor these trends heading into the evening.

Further development of cells will be squashed with the
formation of the nocturnal inversion after midnight. Forecast
soundings indicate the southern half of the CWA tapering off
with rain, which is currently reflected in the POPs heading into
Monday morning. However, expect another round of convection
Monday afternoon as the boundary shows no signs of budging and
disturbances aloft contribute to additional benefits for rapid
storm intensification.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 238 PM Sunday...

The overall unsettled pattern will continue at the start of the
short term period as numerous embedded impulses ripple through the
quasi-zonal flow aloft. Meanwhile, the persistent SW-to-NE oriented
surface frontal boundary that has been draped across the Ohio Valley
in recent days will continue to linger throughout the area, and this
feature combined with outflow boundaries will continue to
maintain enough low level convergence for storm development.

Convection is expected to be ongoing Monday night generally along
the aforementioned frontal boundary somewhere in the vicinity of
southeast OH and into northern WV. Additional showers and storms
will also be possible south of this activity from outflow boundaries
and additional embedded impulses aloft. While a nocturnal inversion
should allow convection to gradually ease overnight, enough elevated
instability may be present to keep the mention of thunder during the
overnight hours.

By Tuesday, the mainly zonal flow aloft will get interrupted by a
shortwave trough and associated surface low that will eject from the
mid Mississippi Valley Tuesday morning and move NNE into the Ohio
Valley later by the evening. As the shortwave trough nears the
region, the flow aloft will transition to more southwesterly.
Numerous embedded impulses aloft will interact with the stalled
frontal boundary and will provide plenty of opportunity for ascent
and convection through the day. With the moist atmosphere in place
and PWATs in the 1.7-1.8 inch range, heavy rainfall is possible with
any of the thunderstorm activity. Given the rainfall expected across
the region prior to Tuesday, WPC Excessive Rainfall Outlook on Day 3
places our region in a Marginal risk for flooding. There is also a
Marginal risk for severe thunderstorms with models projecting MLCAPE
values between 1000-1500 J/kg and increasing wind fields with the
approach of the shortwave trough.

As the trough and surface low push east of the region on Wednesday,
a brief respite from the widespread convection should occur. While
enough instability may be present to still support a mention of
showers and storms, activity should be a lot less widespread on
Wednesday given the lack of any organized forcing in the region.
Thunderstorm activity will once again increase late in the period
ahead of the next low pressure system that will move across the
Midwest on Wednesday night.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 201 PM Sunday...

Still expecting a primary mid/upper level trough axis to advect
across the CWA late in the work week with some messy ridging
building in thereafter. Convection possible with the trough
passage with perhaps a minor break from the unsettled weather
on Saturday as the ridge axis noses into the region. However,
additional disturbances riding around the periphery of the ridge
may result in a return to stormy weather for the second half of
the upcoming weekend.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
As of 150 PM Sunday...

Carrying VFR for all sites excluding PKB at the time of this
issuance, but the forecast becomes tricky for the late afternoon
into the overnight hours. Multiple complexes will be probable
with this current setup as a surface boundary remains positioned
north of the forecast area, being fed energy by passing
shortwaves pressing in from the west. Daytime heating will
contribute to destabilization and storms firing up across the
area later on this afternoon, with one cell already posing
potential issues for HTS at the top of the hour. Storms that do
pass over a particular site will likely enforce localized vsby
restrictions, currently shown for all terminals with TEMPO
groups for both this afternoon and once again after midnight.

Hi-res model guidance suggests another complex developing late
tonight and surging into Central Appalachia, once again posing a
threat to aviation. Timing of these storms will be the main
challenge through the period, and likely through much of this
upcoming week as the aforementioned boundary shows no signs of
budging.

Terminals that do encounter storms overnight could struggle to
see improvements in visibility after the precip has passed due
to fog development and high moisture content in the region.
Best chance for this to occur is currently slated for the
northern territories of the region, with EKN the likely
candidate to drop remain in IFR heading into Monday morning.

Another round of showers and storms will inflict flight
restrictions upon most terminals Monday afternoon, covered in
more detail with the next TAF issuance.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing and coverage of showers and storms
could vary, with possible amendments to include brief IFR vsbys.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    M

AFTER 18Z MONDAY...
Brief IFR conditions likely at times as rounds of showers and
thunderstorms impact the region nearly each afternoon and
evening for the upcoming week.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...26/30/MEK
NEAR TERM...MEK
SHORT TERM...RG
LONG TERM...RH
AVIATION...MEK
Hazardous weather outlook, Jun 16, 10:50 AM EST, 4 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1150 AM EDT Sun Jun 16 2019

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-027>032-
039-040-519-521>523-525-526-171600-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-
Upshur-Barbour-Northwest Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Northwest Randolph-
Southeast Randolph-
1150 AM EDT Sun Jun 16 2019

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio and much of West Virginia.

.DAY ONE...This Afternoon and Tonight.

Scattered showers and severe thunderstorms may lead to damaging wind
gusts, small hail, and localized flash flooding. This is especially
true for areas that receive repetitive storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Multiple rounds of showers and storms may lead to at least a
localized flash flood threat Monday and Tuesday. This is especially
true for areas that receive repetitive storms.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ024>026-033-034-515>518-520-524-171600-
Dickenson-Buchanan-Mingo-Logan-Boone-McDowell-Wyoming-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Southeast Nicholas-Southeast Pocahontas-
1150 AM EDT Sun Jun 16 2019

This Hazardous Weather Outlook is for southwest Virginia, and
portions of northeast West Virginia, southeast West Virginia and
southern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Multiple rounds of showers and storms may lead to at least a
localized flash flood threat Monday and Tuesday. This is especially
true for areas that receive repetitive storms.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Jun 16, 11:42 AM EST, 3 hours 48 minutes before
Special Weather Statement
National Weather Service Charleston WV
1242 PM EDT Sun Jun 16 2019

KYZ101-102-161715-
Greenup-Carter-
1242 PM EDT Sun Jun 16 2019

...A STRONG THUNDERSTORM WILL AFFECT GREENUP AND CENTRAL CARTER
COUNTIES...

At 1241 PM EDT, a strong thunderstorm was located near Vanceburg, or
14 miles northwest of Carter Caves State Park, moving east at 45 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Grayson, Carter Caves State Park, Greenup, Load, Gesling, Greenbo
Lake, Oldtown, Letitia, Franklin Furnace, Carter, Hopewell, Brushart,
Haverhill, Warnock and Grays Branch.

This includes Interstate 64 in Kentucky between mile markers 166 and
179.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3843 8323 3847 8319 3849 8319 3854 8314
      3855 8310 3859 8307 3862 8308 3863 8307
      3864 8305 3866 8305 3867 8286 3860 8285
      3856 8280 3840 8280 3837 8282 3837 8281
      3827 8281 3837 8323
TIME...MOT...LOC 1641Z 271DEG 39KT 3855 8328

ABE
Special weather statement, Jun 16, 12:14 PM EST, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Charleston WV
114 PM EDT Sun Jun 16 2019

KYZ101>103-OHZ086-087-WVZ005-006-161800-
Boyd-Greenup-Carter-Gallia-Lawrence-Wayne-Cabell-
114 PM EDT Sun Jun 16 2019

...A STRONG THUNDERSTORM WILL AFFECT BOYD...SOUTHEASTERN GREENUP...
EAST CENTRAL CARTER...SOUTH CENTRAL GALLIA...LAWRENCE...SOUTHWESTERN
CABELL AND NORTHWESTERN WAYNE COUNTIES...

At 114 PM EDT, a strong thunderstorm was located over Greenbo Lake,
or 11 miles north of Grayson, moving east at 55 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Huntington, Ashland, Ironton, Coal Grove, Wayne, Chesapeake,
Proctorville, Beech Fork State Park, Cannonsburg, Lake Vesuvius,
Barboursville, Kenova, Catlettsburg, Ceredo, Greenup, Princess,
Coalton, Greenbo Lake, Oldtown and Naples.

This includes the following highways...
 Interstate 64 in Kentucky between mile markers 176 and 191.
 Interstate 64 in West Virginia between mile markers 1 and 16.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3858 8301 3861 8285 3858 8284 3857 8281
      3860 8274 3862 8275 3869 8230 3822 8234
      3840 8301
TIME...MOT...LOC 1714Z 271DEG 49KT 3850 8291

ABE
Local storm report, Jun 16, 1:18 PM EST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
218 PM EDT SUN JUN 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     TSTM WND DMG     2 E OLDTOWN             38.44N  82.87W
06/16/2019                   GREENUP            KY   911 CALL CENTER

            ONE TREE REPORTED DOWN 12000 BLOCK OF ROUTE 1.

&&

EVENT NUMBER RLX1901739

ABE
Local storm report, Jun 16, 1:43 PM EST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
243 PM EDT SUN JUN 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND DMG     FLATWOODS               38.52N  82.72W
06/16/2019                   GREENUP            KY   UTILITY COMPANY

            POWER OUTAGE AFFECTING 17 CUSTOMERS CAUSED BY TREE
            CONTACT.

&&

EVENT NUMBER RLX1901740

ABE
Special weather statement, Jun 16, 3:11 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Charleston WV
411 PM EDT Sun Jun 16 2019

VAZ004-WVZ033-162045-
Buchanan-McDowell-
411 PM EDT Sun Jun 16 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BUCHANAN AND
NORTHWESTERN MCDOWELL COUNTIES...

At 410 PM EDT, a strong thunderstorm was located over Argo, or 14
miles north of Grundy, moving east at 25 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Gilbert Creek and Panther.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3754 8197 3753 8194 3751 8194 3752 8193
      3751 8193 3753 8191 3752 8190 3754 8189
      3755 8186 3753 8183 3751 8183 3751 8182
      3750 8179 3745 8184 3744 8210
TIME...MOT...LOC 2010Z 271DEG 21KT 3748 8206

HART

The radar

The Charleston,WV radar (KRLX), 101 km away, was scanning. The volume nearest the first event began at 20:32 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Buchanan

When
June 16, 3:30 PM EST
Where
Buchanan County, 1.79 mi ENE of Hurley
Measured
2 in hail
Property damage
$1,000
Reported by
Public
Coordinates
37.430, -82.000

A window was broken near Hurley.

Hail, Buchanan

When
June 16, 3:31 PM EST
Where
Buchanan County, 2.3 mi ENE of Hurley
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
37.430, -81.990

Hail, Buchanan

When
June 16, 3:32 PM EST
Where
Buchanan County, 3.07 mi ENE of Hurley
Measured
1.75 in hail
Reported by
Public
Coordinates
37.440, -81.980

Hail, Buchanan

When
June 16, 3:34 PM EST
Where
Buchanan County, 3.89 mi NE of Blackey
Measured
2.5 in hail
Reported by
Public
Coordinates
37.420, -81.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 830824, 830829, 830830, 830825.